Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 73, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 23, 2018, 3:28 PM MDT for Eddy County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 3:28 PM MDT (21:28 UTC)
- Expired
- May 23, 2018, 4:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 132 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:14 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3740 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894
WUUS54 KMAF 232128
SVRMAF
NMC015-232200-
/O.NEW.KMAF.SV.W.0073.180523T2128Z-180523T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
328 PM MDT WED MAY 23 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Eddy County in southeastern New Mexico...
* Until 400 PM MDT.
* At 328 PM MDT, a severe thunderstorm was located near Hope, moving
north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3296 10484 3296 10445 3277 10465 3274 10484
TIME...MOT...LOC 2128Z 192DEG 16KT 3286 10473
HAIL...1.00IN
WIND...60MPH
$$
491 follow-up statement
912
WWUS54 KMAF 232153
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
353 PM MDT WED MAY 23 2018
NMC015-232200-
/O.CON.KMAF.SV.W.0073.000000T0000Z-180523T2200Z/
Eddy NM-
353 PM MDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN EDDY COUNTY...
At 353 PM MDT, a severe thunderstorm was located near Hope, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3296 10484 3296 10445 3277 10465 3274 10484
TIME...MOT...LOC 2153Z 205DEG 14KT 3286 10481
HAIL...1.00IN
WIND...60MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:17 PM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 23, 2:17 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 317 PM CDT Wed May 23 2018 .UPDATE...Severe Thunderstorm Watch #118 has been issued for Southeast New Mexico and Far West Texas thru 03Z. && .PREV DISCUSSION... /issued 239 PM CDT Wed May 23 2018/ DISCUSSION...As of 2:00 PM CDT Wednesday...if you like very or extremely hot weather than this weekend and next week is for you. Have a strong storm over the Davis Mtns at this time. Some more storms are starting to form over the Guadalupe Mtns. These storms will continue to increase in coverage and intensity this aftn/evening over SE NM and West Texas as moisture is banked against the mtns in combination with intense heating and upslope flow. These storms will (should) dissipate before reaching the central PB tonight since they will be moving into the ridge and BL stabilization. Have followed the 12Z NAM NEST since it seems to have a good handle on the pattern. Storms could have gusty winds...large hail...and very heavy rains. Even though CAPE's will be in excess of 3000 J with little CIN in SE New Mexico and West Texas the limiting factor will be weak vertical shear. Storms will be on the decrease late tonight then dry weather is expected thru the weekend as ridging builds over the southern Plains. With the H85 ridge edging closer and the the low level moisture mixing temps will rise to record levels over the weekend. Expect temps 100-105 over the PB...around 105 in the Trans Pecos...and 110+ possible over the Rio Grande. Temps will be similar on Monday. Ridging will remain entrenched over the southern Plains next week. Have kept the CWA mainly dry...but there could be enough moisture trapped under the ridge combined with intense heating for an isolated storm. But the main story will be the extremely hot temperatures. With H85 temps exceeding 30C...and as hot as 34C from Tue thru Thursday it's possible we can break the all-time high temperature record for the month of May at Midland Intl Air and Space Port (the current all-time record for May at MAF is 108 degrees set in 1989 and 2000). For now...have high temps Tue and Wed around 105 in the PB...up to 110 in the Trans Pecos...and up to 115 along the Rio Grande. It's entirely possible that high temps could be as much as five degrees hotter than the current forecast. The temperatures next week will be dangerously hot. Remember to wear loose clothing and drink plenty of water (stay away from caffeine and alcohol since that will dehydrate you). Do not leave children...the elderly...and pets unattended in vehicles! Remember to stay hydrated! Strobin && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 93 72 98 / 10 0 10 10 Carlsbad 63 92 67 99 / 40 10 10 0 Dryden 70 94 72 97 / 20 0 10 10 Fort Stockton 67 92 70 98 / 40 10 10 10 Guadalupe Pass 62 85 68 90 / 30 10 10 0 Hobbs 62 91 65 96 / 40 0 10 0 Marfa 60 87 63 91 / 30 30 10 10 Midland Intl Airport 69 93 71 98 / 10 0 0 0 Odessa 68 93 71 98 / 20 0 0 0 Wink 68 94 70 100 / 40 0 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/33
Hazardous weather outlook, May 23, 12:18 PM MDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 118 PM CDT Wed May 23 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 118 PM CDT Wed May 23 2018 /1218 PM MDT Wed May 23 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and evening mainly across southeast New Mexico southward to the Guadalupe and Davis Mountains. A few storms will also be possible across the far western and northwestern Permian Basin south to the Big Bend area. Storms could become strong with a few severe, large hail, damaging winds, and locally heavy rain being the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms, some strong, are possible Thursday mainly in the Davis Mountains area. Strong winds and heavy rain will be the main threats. A few storms will possible on Friday across the eastern areas. The weather is expected to turn unusually hot starting Saturday and will gain momentum through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 23, 2:40 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
340 PM CDT WED MAY 23 2018
TXZ057-058-074-232130-
Van Horn and Highway 54 Corridor TX-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
340 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...NORTH
CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 430 PM
CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Kent, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kent.
This includes the following highways...
Interstate 10 between mile markers 164 and 195.
Interstate 20 between mile markers 0 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 3135 10420 3105 10392 3085 10434 3094 10440
3094 10441 3103 10447
TIME...MOT...LOC 2040Z 232DEG 16KT 3101 10432
29Special weather statement, May 23, 2:44 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 344 PM CDT WED MAY 23 2018 TXZ058-074-075-232130- Pecos TX-Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 344 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 430 PM CDT... At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over Balmorhea Lake, or 26 miles northeast of Fort Davis, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen, Toyahvale and Star Mountain. This includes Interstate 10 between mile markers 204 and 235. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3058 10369 3089 10396 3116 10360 3087 10318 TIME...MOT...LOC 2044Z 236DEG 9KT 3093 10370 29
Special weather statement, May 23, 2:48 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
348 PM CDT WED MAY 23 2018
TXZ080-232130-
Marfa Plateau TX-
348 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRESIDIO COUNTY
UNTIL 430 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Big Bend Ranch State Park, moving north at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Casa Piedra.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 2957 10415 2961 10418 2986 10421 2986 10388
2954 10396
TIME...MOT...LOC 2048Z 181DEG 7KT 2963 10408
24Special weather statement, May 23, 3:09 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
409 PM CDT WED MAY 23 2018
TXZ074-232200-
Davis/Apache Mountains Area TX-
409 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND CENTRAL
JEFF DAVIS COUNTIES UNTIL 500 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Kent, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fort Davis, Bloys Camp, McDonald Observatory, Davis Mountains State
Park, Black Mountain, Star Mountain, Buffalo Trail Scout Camp, Indian
Lodge and Fort Davis National Historical Site.
This includes Interstate 10 between mile markers 193 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 3107 10394 3064 10368 3047 10418 3075 10438
3081 10438
TIME...MOT...LOC 2109Z 222DEG 22KT 3084 10424
29Local storm report, May 23, 3:21 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
421 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL QUEEN 32.19N 104.75W
05/23/2018 E1.75 INCH EDDY NM TRAINED SPOTTER
&&
PAT.VESPERSpecial weather statement, May 23, 3:22 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 422 PM CDT WED MAY 23 2018 TXZ080-081-232215- Big Bend Area TX-Marfa Plateau TX- 422 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND EAST CENTRAL PRESIDIO COUNTIES UNTIL 515 PM CDT... At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 23 miles northeast of Big Bend Ranch State Park, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Casa Piedra. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 2963 10396 2974 10419 3015 10398 3003 10371 TIME...MOT...LOC 2122Z 206DEG 15KT 2984 10399 24
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:30 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| May 22, 6:44 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| May 22, 7:38 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 67 min |
| May 22, 7:50 PM MDT | Special Weather Statement | MAF | Eddy | 40 min |
| May 22, 8:02 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 58 min |
| May 22, 8:37 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| May 22, 8:55 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| May 22, 8:57 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 63 min |
| May 23, 1:44 PM MDT | Special Weather Statement | MAF | Eddy | 46 min |
| May 23, 2:19 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 56 min |
| May 23, 2:52 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| May 23, 3:06 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 39 min |
| May 23, 3:13 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 62 min |
| May 23, 3:45 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| May 23, 3:59 PM MDT | Special Weather Statement | MAF | Lea | 46 min |
| May 23, 4:04 PM MDT | Special Weather Statement | MAF | Eddy | 41 min |
| May 23, 4:06 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 54 min |
| May 23, 4:14 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| May 23, 4:24 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 66 min |
| May 23, 4:48 PM MDT | Special Weather Statement | MAF | Eddy | 27 min |
| May 23, 5:05 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 55 min |
| May 23, 5:11 PM MDT | Special Weather Statement | MAF | Lea | 49 min |
| May 23, 5:21 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 54 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.